fbpx

After a C. Diff. Infection

If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!

78 year old male living in a long term care facility was recently treated with a couple of different courses of antibiotics to treat recurrent respiratory infections.  Treatment was eventually successful, but a few days following the final treatment with antibiotics, diarrhea started to develop.  It started out fairly mild but was progressing to several loose stools per day.  The physician was notified of the diarrhea and nurses had wondered if Imodium would help resolve the issues.  Imodium 2 mg twice daily was prescribed, with additional doses after each loose stool (up to a max of 16 mg/day).  Even with Imodium, the loose stools did not completely resolve.  C. Diff. testing was performed and it was indeed positive.  The resident was treated with metronidazole which was successful.  Diarrhea was 100% resolved and the resident was without any lingering symptoms.  In the effort and justified concern with treating the C. Diff infection, what was forgotten about was that the resident was still on the Imodium months after the C. Diff. has been treated.  The lesson here is to remember avoid long term medication use for an obvious short term problem that resolved with treatment.

Written By Eric Christianson

July 30, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories